Suggest treatment for recurring C. difficile infection in a 3 year old
This seemed to do the trick. She started to feel much better, eat, drink, play, etc... Also, her stool started to form/firm up and the blood went away. She was pretty much back to 100%. However, I don't think her stool ever got 100% firm, just close. She ended her 7 days of vanco last Saturday. By Wednesday (4 days later) her stool started to loosen again. On Thursday it was diaherra again. This time we acted immediately and took her to get labs done. Yesterday they came back positive for C Diff again. The doctor prescribed to put her back on Vanco but this time doubled the dose and the time (3mL, every 6 hours for 14 days). She started this last night so has had 3 doses now so far. Just a little while ago, she vomited for the first time during all of this. We are going to keep an eye on this to see if it is just a fluke. Nausea appears to be a normal side effect of Vanco and she is probably just getting used to the dosages being that it is double and she has only had 3 so far. Is that a fair assumption?
Here are our concerns:
1. Is this a recurrence or is it likely that we just didn't kill off the C Diff all the way with the first round of dosage? The doctors seem to feel it is the latter since only 4 days went by.
2. Does 3mL for 14 days seem okay or is it too much? Could this cause the vomiting?
3. Anything else we can do? We have been giving yogurt and things as probiotic but what about an actual probiotic from the pharmacy?
4. Should we be concerned about the vomiting and/or any other side effects? I keep reading things about hearing loss and that scares me.
Relapse is common,3 ml is upper range of dose,probiotic can be added
Thanks for giving such detailed history.
Cl.difficile infection occurs due to destruction of normal flora of gut after use of antibioticS.
If symptoms recurs within 8 weeks and repeat stool test shows Cl.difficile,it is almost in all cases due to infection from the bacteria of previous strain(first episode strain) and it shows that infection has not cleared.
Relapse is a better term than recurrence for such short interval of improvement.
Relapse or recurrence is common in Cl.difficile infection and can occur in upto 30-35% of cases as per different studies.
The dose fo vancomycin is 10 mg/kg/dose 6 hrly can be increased upto 20-25 mg/kg/dose.
The average weight of three year old child is about 15 kg,so the 1.5 ml/dose will be equivalent to 10mg/dose.In case of relapse dose should be increased what has been done in your case.(please check the strenght of your vancomycin preparation in each ml)
Most common side effect is nausea and vomiting.There can be skin rashes,sweating,ringing in the ear also.Hearing loss and renal injury are also the the side effects.If vomiting is not to frequent and child is accepting orally well then you can wait for subsidence of symptoms.In case of worsening(presence of ringing in ear,decreased urine output,persistence of vomiting,decreased oral intake) I would like to get her evaluated by a pediatrician.
The usual duration of prescription is 7-14 days.In case of relapse 14 days of treatment is OK.
As the main reason is destruction of normal gut flora,probiotics helps a lot.There are yoghurts and other food products in the market that are supplemented with probiotics. You can give that items.Apart from that I would like to give her oral solution form of probiotics.(you can get it prescribed by your pediatrician)
Addition of cholestyramine also helps in early recovery.
I will keep her hydrated by giving plenty of fluids,will observe for the symptoms (whether there is improvement or worsening) and get her evaluated by pediatrician if needed.
I shall be glad to answer if you have any more queries.
Thank you very much for the response. We are so worried about her. She is too young to be going through this. And likely it was caused by the Az antibiotic from what we understand. Here are more details for you.
The current dose of Vancomycin says 250Mg/3mL on it. As I mentioned, she is getting 3mL per dose, 4 times per day. I assume this means she is getting a total of 1 gram per day?
Also, she weighs 29 pounds currently if that helps with the calculation.
As for the probiotic, nobody has prescribed her any but they have a whole section in my local pharmacy for children with about 15 to choose from. They mostly come in the form of flavored chewables or gummies. The only difference among them is the amount of cells. Some say 2 million, some 5, some 10, etc... Should I just pick one over the counter and give it to her? Can you give some advice on the cell count? Is 2 million fine or should I get one that has more?
Last, can you put my mind at ease a bit as a parent? Once we finally get it to stay away (or to stop relapse as you put it) is it likely that she will be fine with no permanent damage? I know that her whole life she will have to make sure to keep her hands washed and be careful if ever put on antibiotics again but aside from that, I hope she can live a normal life.
One last thing, she has only vomited the one time hours ago. Had a fever but that has broken on its own. No rash. Doing really good taking the medicine and fluids. Only issue now is she is having pain in her tummy randomly. Comes and goes and only lasts about a minute on each occurrence. She is not eating much but I assume it is because of the tummy ache. Other than that, seems okay at the moment.
Thank you very much!
Long term outcome is very good if there is no complication
My assumption of her weight was almost right.She weighs 29 pounds(13 kgs) and the dose is adequate(20mg/kg/dose=3 ml).
The long term prognosis of Cl.difficile infection is very good if not get complicated.Second episode of infection(relapse/recurrence) is common and it does not effect long term outcomes.So I won't get worried now.
Observe for any further vomiting and other symptoms suggestive of side effect.
One episode is not very alarming. Pain in abdomen can be due to the colic/spasm,some antispasmodic medication like dicyclomine/drotaverine will help.Consult your pediatrician for the need of these medicines.
Maintenance of hygiene is of utmost importance not only for her but for other family members too.
Probiotic is nothing but the normal gut floras.The number of gut floras in our system ranges from millions to trillions.The number of bacteria present at the time of manufacture and mentioned on the package may not be the same(decrease) as of the numbers live bacteria at the time of purchase and consumption and it may vary according to the different manufacturers.So I would suggest you to take the maximum number of cells available.
Wish your child speedy recovery
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- Suggest treatment for recurring lymph node infection
- Suggest treatment for intestinal infection
- Suggest treatment for recurring thrush infection and athletes foot
- Suggest treatment for skin infection
- Suggest treatment for respiratory infection
- Suggest bladder infection treatment
- Suggest treatment for recurring urinary tract infection
- Suggest treatment for worm infection
- Suggest treatment for infected prostate
- Treatment for recurring staph infection